Indiana, 2005

Hail and Damaging Winds in Indiana, April 22, 2005

April 22, 2005 · NWS IND · 54 events in 15 counties and zones

Complexes of severe thunderstorms moved northward through central Indiana on the afternoon and evening of 22 April 2005. Widespread reports of hail were received, with some damaging winds reported as well.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
54

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Complexes of severe thunderstorms moved northward through central Indiana on the afternoon and evening of 22 April 2005. Widespread reports of hail were received, with some damaging winds reported as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 21, 2:15 PM EST, 12 hours earlier.

Area forecast discussion, Apr 21, 2:15 PM EST, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST THU APR 21 2005

.DISCUSSION...MAIN FORECAST PROBLEM WILL NOT BE UNTIL FRIDAY WHEN WE
WILL HAVE TO CONTEND WITH THE CHANCE OF SEVERE WEATHER.

THURSDAY AFTERNOON A STATIONARY FRONT EXTENDED ACROSS SOUTHERN MO
AND KY. OVERRUNNING WAS KEEPING SKIES CLOUDY OVER INDIANA. THESE
CLOUDS HAVE SLOWED TEMP INCREASE ESPECIALLY IN THE CENTRAL AND N
PART OF THE CWA.

STATIONARY FRONT WILL MOVE NORTH TONIGHT AS A WARM FRONT. PVA WILL
ALSO BE INCREASING. MODELS ARE CONSISTANT WITH BRINGING HIGH POPS IN
TONIGHT. WILL GO LIKELY STARTING LATE IN THE EVENING SW AND LATER
TONIGHT NE.

WRM FRONT WILL MOVE N OF INDIANA AS A STRONG COLD FRONT MOVES TOWARD
AREA FROM WEST. BUFKIT HAS LI DROPPING TO BETTER THEN -5 WITH TOTAL
TOTALS 54. THE K-INDEX WILL INCREASE TO 30 WHICH IS MODERATE
INSTABILITY WITH SEVERE THUNDERSTORMS AND PSBL HEAVY RAIN. THE SW
INDEX IS 354 WHICH INDICATES THE POSSIBILITY OF SVR WEATHER. CAPE
INCREASES TO 2000 ALONG WITH STEEP LAPSE RATES AND INCREASING SHEER.
THIS ALL INDICATES A POSSIBILITY OF SEVERE WEATHER IN THE AFTERNOON.
A LIMITING FACTOR WILL BE THE RELATIVE SMALL LOW LEVEL HODOGRAPHS
AND CLOUD COVER. GUIDANCE DOES SHOW OVC SKIES EXCEPT FOR A PERIOD OF
BKN IN THE AFTERNOON. THIS MAY BE ALL THAT IS NEEDED.

AFTER COLD FRONT MOVES THROUGH COLDER AND UNSTABLE AIR WILL REMAIN.
GUIDANCE IS CONSISTANT WITH KEEPING HIGHER POPS IN FRIDAY NIGHT.
WILL CONTINUE WITH THE LIKELY POPS AND NEAR GUIDANCE LOWS. COLDER
AIR WILL CONTINUE TO MOVE IN STRONG ON SATURDAY. ONLY SLIGHT
TEMPERATURE INCREASES. WILL KEEP THE CHANCE POPS IN. WITH THIS AND
WINDS AT LEAST 20 MPH NOT A PLEASANT DAY OUTSIDE. TEMPS WILL DROP
NEAR OR BELOW FREEZING SATURDAY NIGHT. GROUND TEMPS SHOULD REMAIN
WARM ENOUGH AFTER THE WEEK OF MUCH ABOVE NORMAL TEMPS TO PREVENT
MUCH ACCUMULATION. WILL ONLY BRING IN A SOME SNOW LATER SATURDAY
NIGHT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HAINES
Hazardous weather outlook, Apr 22, 2:00 AM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 AM EST FRI APR 22 2005

INZ021-028>031-035>049-051>057-060>065-067>072-231100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
322 PM EST THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT AND FRIDAY

OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR FOR THE REST
OF TONIGHT. THESE THUNDERSTORMS MAY PRODUCE SOME GUSTY WINDS AND
HEAVY RAIN BUT SHOULD REMAIN BELOW SEVERE WEATHER LIMITS DURING THE
NIGHT TIME HOURS.

ON FRIDAY THERE IS A MODERATE RISK OF SEVERE WEATHER FROM THE
INDIANAPOLIS AREA AND SOUTHWARD.  IN THE LAFAYETTE...KOKOMO AND
MUNCIE AREAS THERE IS A SLIGHT RISK OF SEVERE WEATHER.

THE MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS AND LARGE
HAIL.  ISOLATED TORNADOES ARE ALSO POSSIBLE.  EVEN THOUGH SHOWERS
AND THUNDERSTORMS WILL OCCUR MOST OF THE DAY.  THE BEST CHANCES OF
SEVERE WEATHER WILL OCCUR BY MID OR LATE MORNING OVER WESTERN
INDIANA TO MUCH OF THE AFTERNOON OVER THE REST OF CENTRAL INDIANA.
THE SHOWERS AND THUNDERSTORMS WILL OCCUR AS LOW PRESSURE TRACKS EAST
ACROSS THE NORTHERN PARTS OF CENTRAL INDIANA. THE SHOWERS AND
THUNDERSTORMS WILL OCCUR ALONG AND JUST EAST OF A COLD FRONT
EXTENDING SOUTH FROM THE LOW PRESSURE SYSTEM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF RAIN SATURDAY. THE RAIN MAY CHANGE TO SNOW
IN THE CENTRAL AND NORTH SATURDAY NIGHT. ACCUMULATIONS SHOULD BE
LESS THAN ONE INCH.

THE CHANCE OF RAIN WILL CONTINUE THROUGH TUESDAY NIGHT. THEN AGAIN
ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SEVERE WEATHER SPOTTERS IS LIKELY DURING THE DAY ON FRIDAY.

JEH

The radar

The Indianapolis radar (KIND), 45 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

41 hail, 12 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Hamilton

When
April 22, 2:15 AM EST
Where
Hamilton County, Fishers
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Lightning struck and damaged at least seven homes in the Fishers area early in the morning of 22 April 2005. One of these homes was so heavily damaged that it was possible that the home may have needed to be razed.

Hail, Lawrence

When
April 22, 3:15 PM EST to 3:16 PM EST
Where
Lawrence County, Mitchell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.733, -86.467

Hail, Jackson

When
April 22, 3:40 PM EST to 3:41 PM EST
Where
Jackson County, 4 mi NE of Medora
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -86.117

Hail, Morgan

When
April 22, 3:49 PM EST to 3:50 PM EST
Where
Morgan County, Mooresville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -86.367

Hail, Morgan

When
April 22, 3:50 PM EST to 3:51 PM EST
Where
Morgan County, 1 mi NE of Mooresville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -86.350

Hail, Marion

When
April 22, 3:55 PM EST to 3:56 PM EST
Where
Marion County, 5 mi SW of Indianapolis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -86.217

Thunderstorm Wind, Knox

When
April 22, 3:56 PM EST
Where
Knox County, 3 mi E of Vincennes
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.683, -87.467

Hail, Marion

When
April 22, 3:58 PM EST to 3:59 PM EST
Where
Marion County, 5 mi SW of Indianapolis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -86.217

Hail, Jackson

When
April 22, 3:59 PM EST to 4:00 PM EST
Where
Jackson County, 10 mi SW of Seymour
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -86.033

Thunderstorm Wind, Knox

When
April 22, 4:00 PM EST
Where
Knox County, 3 mi E of Vincennes
Measured
59 kt (68 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.683, -87.467

Hail, Marion

When
April 22, 4:03 PM EST to 4:04 PM EST
Where
Marion County, 5 mi S of Indianapolis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -86.150

Hail, Marion

When
April 22, 4:03 PM EST to 4:04 PM EST
Where
Marion County, 4 mi SW of Indianapolis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -86.200

Hail, Marion

When
April 22, 4:08 PM EST to 4:09 PM EST
Where
Marion County, 1 mi S of Indianapolis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -86.150

Hail, Knox

When
April 22, 4:10 PM EST to 4:11 PM EST
Where
Knox County, 3 mi E of Vincennes
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -87.467

Hail, Jackson

When
April 22, 4:13 PM EST to 4:14 PM EST
Where
Jackson County, Seymour
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -85.900

Hail, Knox

When
April 22, 4:21 PM EST to 4:22 PM EST
Where
Knox County, 5 mi E of Vincennes
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -87.417

Hail, Johnson

When
April 22, 4:27 PM EST to 4:28 PM EST
Where
Johnson County, 3 mi W of Greenwood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -86.167

Hail, Knox

When
April 22, 4:27 PM EST to 4:28 PM EST
Where
Knox County, 3 mi E of Vincennes
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -87.467

Hail, Marion

When
April 22, 4:40 PM EST to 4:41 PM EST
Where
Marion County, Southport
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.667, -86.117

Hail, Johnson

When
April 22, 4:40 PM EST to 4:41 PM EST
Where
Johnson County, Greenwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -86.117

Hail, Marion

When
April 22, 4:41 PM EST to 4:42 PM EST
Where
Marion County, 5 mi S of Indianapolis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -86.150

Hail, Johnson

When
April 22, 4:41 PM EST to 4:42 PM EST
Where
Johnson County, 1 mi N of Greenwood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -86.117

Thunderstorm Wind, Daviess

When
April 22, 4:45 PM EST
Where
Daviess County, Montgomery
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -87.050

Trees and power lines were blown down.

Thunderstorm Wind, Daviess

When
April 22, 4:45 PM EST
Where
Daviess County, Cannelburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -87.000

Trees and power lines were blown down.

Thunderstorm Wind, Daviess

When
April 22, 4:45 PM EST
Where
Daviess County, Washington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -87.167

Trees and power lines were blown down.

Hail, Jennings

When
April 22, 4:55 PM EST to 4:56 PM EST
Where
Jennings County, 6 mi SE of North Vernon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -85.550

Hail, Shelby

When
April 22, 4:55 PM EST to 4:56 PM EST
Where
Shelby County, Fairland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.583, -85.867

Thunderstorm Wind, Martin

When
April 22, 4:57 PM EST
Where
Martin County, Loogootee
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.667, -86.900

Trees were blown down.

Hail, Marion

When
April 22, 4:59 PM EST to 5:00 PM EST
Where
Marion County, Indianapolis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.783, -86.150

Hail, Hamilton

When
April 22, 5:00 PM EST to 5:01 PM EST
Where
Hamilton County, Carmel
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -86.133

Hail, Marion

When
April 22, 5:01 PM EST to 5:02 PM EST
Where
Marion County, 5 mi N of Indianapolis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -86.150

Hail, Hamilton

When
April 22, 5:02 PM EST to 5:03 PM EST
Where
Hamilton County, Carmel
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -86.133

Hail, Marion

When
April 22, 5:05 PM EST to 5:06 PM EST
Where
Marion County, 1 mi NE of Indianapolis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -86.133

Hail, Jackson

When
April 22, 5:05 PM EST to 5:06 PM EST
Where
Jackson County, Brownstown
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -86.033

Hail, Hamilton

When
April 22, 5:10 PM EST to 5:11 PM EST
Where
Hamilton County, Carmel
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -86.133

Hail, Marion

When
April 22, 5:10 PM EST to 5:11 PM EST
Where
Marion County, Indianapolis
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.783, -86.150

Hail, Hamilton

When
April 22, 5:21 PM EST to 5:22 PM EST
Where
Hamilton County, Fishers
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -86.017

Hail, Hendricks

When
April 22, 5:24 PM EST to 10:25 PM EST
Where
Hendricks County, 2 mi NE of Danville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.783, -86.500

Thunderstorm Wind, Shelby

When
April 22, 5:25 PM EST
Where
Shelby County, 6 mi W of Shelbyville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.517, -85.900

Trees were blown down.

Hail, Shelby

When
April 22, 5:26 PM EST to 5:27 PM EST
Where
Shelby County, Shelbyville
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -85.783

Thunderstorm Wind, Lawrence

When
April 22, 5:30 PM EST
Where
Lawrence County, Mitchell
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.733, -86.467

Trees were blown down.

Thunderstorm Wind, Rush

When
April 22, 5:30 PM EST
Where
Rush County, Carthage
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.733, -85.567

Trees and a highway sign were blown down.

Thunderstorm Wind, Hancock

When
April 22, 5:30 PM EST
Where
Hancock County, 2 mi S of Westland
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.717, -85.683

Trees were blown down.

Hail, Hendricks

When
April 22, 5:32 PM EST to 5:33 PM EST
Where
Hendricks County, 8 mi E of Danville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -86.383

Hail, Shelby

When
April 22, 5:35 PM EST to 5:36 PM EST
Where
Shelby County, Shelbyville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -85.783

Hail, Hamilton

When
April 22, 5:38 PM EST to 5:39 PM EST
Where
Hamilton County, Carmel
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -86.133

Hail, Shelby

When
April 22, 5:38 PM EST to 5:39 PM EST
Where
Shelby County, 1 mi E of Shelbyville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -85.767

Thunderstorm Wind, Jackson

When
April 22, 5:49 PM EST
Where
Jackson County, Brownstown
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.883, -86.033

Trees were blown down.

Hail, Shelby

When
April 22, 6:01 PM EST to 6:02 PM EST
Where
Shelby County, 10 mi S of Shelbyville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -85.783

Hail, Morgan

When
April 22, 6:23 PM EST to 6:24 PM EST
Where
Morgan County, Mooresville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -86.367

Hail, Decatur

When
April 22, 6:26 PM EST to 6:27 PM EST
Where
Decatur County, Clarksburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -85.350

Hail, Morgan

When
April 22, 6:27 PM EST to 6:28 PM EST
Where
Morgan County, 5 mi S of Mooresville
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -86.367

Hail, Decatur

When
April 22, 6:35 PM EST to 6:36 PM EST
Where
Decatur County, Clarksburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -85.350

Thunderstorm Wind, Johnson

When
April 22, 6:45 PM EST
Where
Johnson County, 5 mi W of Greenwood
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.617, -86.217

Trees were blown down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444017, 5444018, 5444019, 5444020, 5444021, 5444022, 5444023, 5444024, 5444025, 5444026, 5444027, 5444136, 5444137, 5444138, 5444139, 5444140, 5444141, 5444142, 5444143, 5444144, 5444145, 5444146, 5444147, 5444148, 5444149, 5444150, 5444151, 5444152, 5444153, 5444154, 5444155, 5444156, 5444157, 5444158, 5444159, 5444160, 5444161, 5444162, 5444163, 5444164, and more.